# SDR CA071002005

- Difficulty date: September 28, 2007
- Submitted: October 24, 2007
- Operation: General aviation
- Make and model: Beech 95-B55
- Aircraft time: 4,434 hours
- Engine: Cont IO470L
- Propeller: Hartzl PHCA3VF2
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Piston
- Condition: Damaged
- Location: Engine
- Part time: 1,414 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: E, R, J
- Precautionary procedure: E, A

## Discrepancy

(CAN) DURING CRUISE FLT, RT ENGINE BEGAN TO LOOSE OIL PRESSURE. OIL TEMP & CHT INCREASED. PILOT ELECTED TO SHUTDOWN ENGINE AS A VIBRATION BECAME APPARENT & OIL PRESSURE DECREASED TO NEAR ZERO. AN EMERGENCY DECLARED & AIRCRAFT LANDED WITHOUT FURTHER INCIDENT. UPON INSPECTION, NR 5 CYLINDER & PISTON FOUND DAMAGED. PISTON FOUND WITH A HOLE IN SIDE JUST BELOW COMPRESSION RINGS. HOLE DOES NOT APPEAR TO BE CAUSED BY OPERATIONAL DAMAGE & ONLY 98 HRS TSO IS UNLIKELY. LOOKS LIKE A MANUFACTURING DEFECT OR SOME TYPE OF MECHANICAL DAMAGE. HOLE CAUSED CRANKCASE TO PRESSURIZE & THERFORE CAUSE ENGINE TO VENT IT`S OIL OVERBOARD THROUGH BREATHER TUBE.  SAME AIRCRAFT & ENGINE EXPERIENCED SAME PROBLEM A WEEK PRIOR TO THIS EVENT BUT MAINTENANCE ACTIONS REVEALED NO DISCREPANCIES AS TO WHY OIL WOULD VENT THROUGH BREATHER. COMPRESSION TESTS WERE PERFORMED & REVEALED NO PROBLEMS & GROUND RUNS & OPS CHECKS COMPLETED WITHOUT ANY PROBLEMS. AIRCRAFT RETURNED TO SERVICE & OPERATED FOR 1 WEEK PRIOR TO 2ND EVENT WITH NO ABNORMALITIES INDICATED.  CONSULTED ENGINE OVERHAUL FACILITY. DISASSEMBLED & EVALUATED ENGINE & DETERMINED ENGINE SHOULD BE REMOVED, DISMANTLED, INSPECTED, FLUSHED & REPAIRED PRIOR TO BEING RETURNED TO SERVICE.
